View Single Post
Old 02-16-2008, 04:16 AM   #4
ChristineVA ChristineVA is offline
Senior Veteran
(female)
 
Join Date: Sep 2006
Location: Northern VA
Posts: 951
ChristineVA HB UserChristineVA HB UserChristineVA HB User
Re: Has Anyone Experienced Break Outs With B12 Or Iron Pills?

I have a similar story but not necessarily with vitamins. Bear with me, it's a long story.

I have been taking Synthroid for about 13 years and I've always been fine. About 2 years ago, I started to have a chronic "rash" type of thing on my chest and back. It was almost like eczema in that I had rough patches. I would occasionally get these painful pimples on my chest. They weren't really pimples but that's the best way to describe them. I went to so many dermatologists and no one knew what it was. I was tested for lupus and other diseases (this is where I found out about the anemia). They determined that the constant rash/breaking out was a type of allergic dermatitis but they couldn't help me with it. I tried creams and antihistamines. The antihistamines helped but they made me tired.

I then *hoped* that the rash was due to the iron deficiency and that I would get better as that improved.

At the same time, I started having reactions to ibuprofen. About 45 minutes after I would take one, I would get a single hive/welt either on my chest on on my back. It was so weird. I was taking a lot of ibuprofen at the time (heavy periods and headaches due to the anemia). I then assumed I was allergic to ibuprofen and I switched to Tylenol. That worked fine for awhile and then I started get the hive, even with that.

Then I decided to try a stronger iron supplement--Feosol. Forty-five minutes after taking my first Feosol, I got a HUGE hive on my chest. Well, that did it for me. I realized that I couldn't possibly be allergic to ibuprofen, Tylenol, and Iron. So, I took all of these pills and I loaded ALL of their ingredients in a spreadsheet to see if I could find the offending ingredient. It was hard work. But one or two ingredients kind of stood out. The one I focused on was something called "Povidone" which is a binder for tablets. But I was very confused because, lo and behold, my Synthroid contained Povidone and it wasn't giving me hives???

But, I decided to switch to Levoxyl (no Povidone there) and made sure that any other item I took did not have Povidone in it.

Well, when I got rid of my Synthroid, I got rid of that awful chronic "rash" and breakout that I had on my chest for 2 years. Heck, I couldn't even wear a V-neck top for a long time. It all cleared up in a matter of 2 weeks.

So, my point is that, yes, you could be reacting to something in your supplements.